Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Denver/Boulder, CO

July 18, 2008Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 18, 2008, 4:23 PM MDT for Lincoln County, Colorado. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2008, 4:23 PM MDT (22:23 UTC)
Expired
Jul 18, 2008, 6:15 PM MDT
In force
112 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Lincoln County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 182223
FFWBOU
COC073-190015-
/O.NEW.KBOU.FF.W.0007.080718T2223Z-080719T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
423 PM MDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 418 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM 10 MILES EAST OF KARVAL...OR 43 MILES
  SOUTHEAST OF LIMON. THIS STORM WAS MOVING EAST AT 17 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNKIN
  CENTER AND KARVAL.

AT 415 PM MDT...THE LINCOLN COUNTY SHERIFF REPORTED THAT WATER WAS 
FLOWING OVER HIGHWAY 71 AND OTHER LINCOLN COUNTY ROADS TO THE SOUTH 
OF PUNKIN CENTER AND WEST OF KARVAL.  RAINFALL ESTIMATES FROM 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ALMOST 2 
INCHES OF RAIN HAD FALLEN IN SOUTHERN LINCOLN COUNTY SINCE 330 PM. 
THE THUNDERSTORMS HAVE MOVED INTO SOUTHEASTERN LINCOLN COUNTY...BUT 
RAPID RUNOFF FROM THE HEAVY RAINFALL WILL CONTINUE THROUGH 630 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3885 10337 3865 10332 3866 10370 3887 10375
$$

DANKERS
2 follow-up statements
000 
WGUS75 KBOU 182332
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT FRI JUL 18 2008

COC073-190015-
/O.CON.KBOU.FF.W.0007.000000T0000Z-080719T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN CO-
532 PM MDT FRI JUL 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
CENTRAL LINCOLN COUNTY...

AT 523 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT RUNOFF 
WAS CONTINUING FROM VERY HEAVY RAIN THAT FELL NEAR PUNKIN CENTER 
EARLIER THIS AFTERNOON.  RUNOFF FROM THE HEAVY RAIN CAUSED LINCOLN 
COUNTY ROAD T TO WASH OUT 2 MILES EAST OF HIGHWAY 71.  RUNOFF MAY 
KEEP WATER LEVELS ON HORSE CREEK ELEVATED THROUGH THIS EVENING.  

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PUNKIN CENTER AND KARVAL.

THUNDERSTORMS AND RAIN SHOWERS HAVE MOVED AWAY FROM THE AREA...AND 
NO ADDITIONAL HEAVY RAIN IS EXPECT OVER SOUTHERN LINCOLN COUNTY 
TONIGHT.    

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3885 10337 3865 10332 3866 10370 3887 10375

$$

DANKERS
000 
WGUS75 KBOU 190016
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT FRI JUL 18 2008

COC073-190024-
/O.EXP.KBOU.FF.W.0007.000000T0000Z-080719T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN CO-
616 PM MDT FRI JUL 18 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR CENTRAL
LINCOLN COUNTY...

FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED.
THERE IS STILL A CHANCE FOR ADDITIONAL RAINFALL THIS EVENING BUT THE 
THREAT OF FURTHER FLOODING IS LOW.

THE LINCOLN COUNTY SHERIFF REPORTS THAT COUNTY ROAD T REMAINS CLOSED 
TWO MILES EAST OF HIGHWAY 71 DUE TO A WASHED OUT CULVERT...AND WILL 
LIKELY REMAIN CLOSED THROUGH THE WEEKEND. DRIVERS SHOULD BE ALERT 
FOR OTHER AREAS OF EROSION ON RURAL ROADS BETWEEN KARVAL AND PUNKIN 
CENTER.

LAT...LON 3885 10337 3865 10332 3866 10370 3887 10375

$$
GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:05 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 18, 3:05 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI JUL 18 2008

.SHORT TERM...CONVECTION CURRENTLY CONFINED TO MOUNTAINS...FOOTHILLS
AND PALMER DIVIDE AS SHOWN BY LATEST RADAR. WATER VAPOR LOOPS SHOW
SHORTWAVE OVER WESTERN COLORADO...CURRENTLY MORE DIFFUSE THAN
EARLIER LOOPS SHOWN. ACROSS PLAINS...AIRMASS CAPPED FROM EARLIER
SURGE WHICH MOVED ACROSS AREA. CURRENT LAPS SURFACE ANALYSIS AND
ACARS SOUNDINGS SHOWING LARGE AREA OF CIN...THOUGH CAPES HAVE
INCREASED TO OVER 1000 J/KG. WAVE TO MOVE ACROSS REMAINDER OF CWA
THIS EVENING...THOUGH MOST OF THE CONVECTION SHOULD OCCUR OVER AREAS
SOUTH OF INTERSTATE 70. AS FOR PLAINS...SHORTWAVE MAY BE ENOUGH TO
BREAK CAP AND INITIATE CONVECTION ONCE IT MOVES ACROSS AREA. WILL
KEEP THE HIGHER POPS ALONG PALMER DIVIDE AND LINCOLN COUNTY.
STILL SOME POTENTIAL FOR A FEW SEVERE STORMS EAST OF A FORT MORGAN
TO KIOWA LINE WHERE DEWPOINTS CURRENTLY HOVER IN THE 50S. HAIL AND
STRONG OUTFLOW WIND THE MAIN THREATS. INTEGRATED PRECIPITABLE WATER
VALUES CURRENTLY AROUND NINE TENTHS OF AN INCH...SO HEAVY RAIN STILL
A POSSIBILITY. AS WAVE MOVES EAST OF AREA DURING THE EVENING...DRIER
AIR WILL MOVE IN FROM THE WEST. AS A RESULT...SHOULD SEE SKIES CLEAR
AROUND MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS INDICATE
POTENTIAL FOR SOME STRATUS AND PERHAPS FOG ACROSS THE FAR NORTHEAST
PLAINS AFTER MIDNIGHT...THOUGH DOESNT SEEM TO BE ENOUGH TO MAKE
MUCH OF IMPACT. ON SATURDAY...UPPER LEVEL RIDGE BUILDS OVER
REGION...WITH HOT AND DRY CONDITIONS RETURNING. MODEL CROSS SECTIONS
SHOW MOST OF MOISTURE BEING SUPPRESSED SOUTH OF THE AREA...WITH SOME
MID LEVEL MOISTURE ALONG THE EXTREME SOUTHERN REGIONS OF CWA.
DAYTIME HEATING TO PROVIDE ENOUGH INSTABILITY...WHICH COULD POP A
FEW AFTERNOON STORMS ALONG THE HIGHER TERRAIN SOUTH OF INTERSTATE
70. ALREADY LOW POPS IN THAT AREA...WILL CONTINUE FOR THIS PACKAGE.
LATEST TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SUGGEST
HIGHS IN THE 90S ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS IN
LINE WITH GUIDANCE...AND LOOKS REASONABLE.

.LONG TERM...HOT AND DRY CONDITIONS WILL REMAIN IN PLACE THROUGH
SUNDAY.  WOULD NOT BE SURPRISED TO SEE A FEW SPOTS ON THE PLAINS
INCLUDING DENVER REACH THE CENTURY MARK GIVEN 700 MB TEMPS AROUND
20C.  THE ONLY THREAT OF CONVECTION WOULD BE CONFINED TO THE HIGH
COUNTRY WHERE A BIT OF MONSOONAL MOISTURE TRIES TO SNEAK INTO THE
AREA BY LATE IN THE DAY.  THESE WOULD PRODUCE ONLY VERY LIGHT
RAINFALL BUT STRONG GUSTY WINDS.

THE FORECAST PATTERN REMAINS LARGELY UNCHANGED THROUGH MOST OF NEXT
WEEK WITH THE UPPER LEVEL HIGH WAFFLING OVER THE CENTRAL ROCKIES AND
SOUTHERN HIGH PLAINS.  HOWEVER...THIS GENERAL POSITION SHOULD ALLOW
MONSOONAL MOISTURE BETTER AND MORE PERSISTENT ACCESS TO AT LEAST
WESTERN AND CENTRAL COLORADO.  WILL INCREASE POPS JUST A TAD MORE
OVER THE MOUNTAINS WHILE ON THE PLAINS AIRMASS WILL AVERAGE DRIER
AND MORE STABLE THROUGH THE PERIOD.  AS A RESULT...THE LIMITED
10-20% POPS SHOULD SUFFICE OVER THE PLAINS FOR NOW WITH BETTER
CHANCES OF RAIN LIKELY HOLDING OFF UNTIL LATER IN THE WEEK.
TEMPERATURES WILL STILL AVERAGE SEVERAL DEGREES ABOVE NORMAL.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH 04Z...WITH
GUSTY OUTFLOW WINDS TO 40 KTS THE MAIN THREAT. A FEW STORMS COULD
PRODUCE HEAVY RAIN. VFR CONDITIONS TO PREVAIL. SOME LOW CLOUDS TO
DEVELOP ACROSS FAR EASTERN PLAINS BETWEEN 09Z AND 15Z...SHOULD BE
WELL EAST OF THE DIA. DRY AIR OVER AREA SATURDAY. SLIGHT CHANCE OF
THUNDERSTORMS AFTER 18Z ALONG THE SOUTHERN FOOTHILLS...SHOULD NOT
HAVE ANY AFFECT ON LOCAL AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
D-L/BARJENBRUCH
Hazardous weather outlook, Jul 18, 10:34 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1034 AM MDT FRI JUL 18 2008

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1034 AM MDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THE
AFTERNOON...CONTINUING INTO THE EARLY EVENING. THE MAIN THREAT WITH
THE THUNDERSTORMS WILL BE HEAVY RAIN. A STORM OR TWO COULD BECOME
SEVERE EAST OF A FORT MORGAN TO KIOWA LINE WITH LARGE HAIL AND
DAMAGING OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND MAINLY DRY WEATHER WILL PREVAIL THIS WEEKEND WITH HIGH
TEMPERATURES APPROACHING THE 100 DEGREE MARK ACROSS THE PLAINS.
THERE IS ONLY A SLIGHT RISK OF AN AFTERNOON THUNDERSTORM IN THE
MOUNTAINS.  SOME MINOR COOLING IS THEN EXPECTED FOR NEXT WEEK...BUT
TEMPERATURES WILL STILL AVERAGE SEVERAL DEGREES ABOVE NORMAL.  THE
SLIGHT RISK OF STORMS WILL ALSO SPREAD TO THE PLAINS AS A PLUME OF
MONSOONAL MOISTURE MOVES BACK ACROSS COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

D-L/BARJENBRUCH

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.